Texas, 2022Wildfire in Texas, July 14 to 31, 2022
July 14 to 31, 2022 · NWS FWD · 8 events in 7 counties and zones
Ongoing drought conditions, continued drying fuels, and very hot temperatures contributed to several large grass and wildfires around the middle of the month. The Chalk Mountain Fire in Somervell County was the worst, burning over 6700 acres, and destroying or damaging over 20 homes.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ongoing drought conditions, continued drying fuels, and very hot temperatures contributed to several large grass and wildfires around the middle of the month. The Chalk Mountain Fire in Somervell County was the worst, burning over 6700 acres, and destroying or damaging over 20 homes. On several of these fires, some firefighters suffered heat-related injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 14, 1:48 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 14, 1:48 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
248 PM CDT Thu Jul 14 2022
...New Long Term...
.SHORT TERM... /Issued 102 PM CDT Thu Jul 14 2022/
/Through Friday/
A cluster of showers and thunderstorms continues to barrel
through North and Central Texas early this afternoon, with most
of the activity now confined to areas near and south of I-20.
Gusty winds, including some severe gusts, will remain a
possibility through the afternoon hours. Additionally, as the
surface continues to heat near and west of I-35, the threat for
downburst winds will increase. Small hail, frequent lightning, and
heavy rainfall will also be possible at times.
While the disorganized complex of storms will continue moving
southwest further into Central Texas this afternoon, scattered
pop-up showers and storms will be possible across western North
Texas where surface heating will be greatest. A few showers and
storms have begun to develop, and this trend should continue over
the next several hours. This region will also see the hottest
temperatures today (102-105 degrees), resulting in an enhanced
threat for downburst winds.
While a Heat Advisory remains in effect through this evening,
there will likely be a few spots that do not reach criteria,
thanks to the rain and lingering cloud cover. This will primarily
be across our East/Southeast Texas counties where a cancellation
of the advisory may be warranted. Elsewhere, temperatures should
rebound quickly as cloud cover diminishes, but uncertainty is
fairly high in just how much temperatures will climb through the
afternoon. Thankfully, an extension of the current advisory into
tomorrow shouldn't be necessary, as Friday won't be quite as hot
as the past few days. High temperatures will range from the mid
90s across Central Texas to low 100s in western North Texas.
Barnes
&&
.LONG TERM... /NEW/
/Friday Evening through Wednesday/
Overall, mid-level ridging will dominate the western half of the
CONUS through the long term period. There is some uncertainty over
the mid-level pattern on Sunday and Monday, as a mid-level trough
located over the eastern CONUS will begin to deepen westward,
forcing the ridge to be shunted more towards the western United
States.
Cluster and deterministic guidance continue to be somewhat split on
whether or not the trough will dig down deep enough to bring rain
chances to North and Central Texas at the beginning of the week.
Ensemble guidance shows a drier pattern, as the ridge is maintained
over the western and central CONUS. Though they keep the trough out
of the region, three out of four (clusters 2, 3, and 4) are
outputting slightly wetter solutions for portions of the region on
Monday than compared to the full ensemble mean.
Playing devil's advocate, the deterministic guidance is drier
than yesterday's 12Z run. The base of the trough and hence greater
chances for precipitation are kept more east of the region as
another mid-level trough moves eastward over the northern US,
forcing the ridge back overtop the central states. As
deterministic guidance is trending drier and the ensembles are
still concluding a fairly dry forecast, will continue to publicly
advertise no rain chances for this update.
As summer continues in full swing, temperatures will continue to
range in the 90s up to around 105 and heat indices around 100-108
each afternoon through the middle of next week.
Prater
&&
.AVIATION... /Issued 102 PM CDT Thu Jul 14 2022/
/18Z TAFs/
A disorganized cluster of showers and storms continues to move SW
this afternoon, but should exit D10 shortly. For the remainder of
the afternoon, this activity will remain confined to portions of
Central Texas until it eventually exits the area by early evening.
Additional showers and storms may develop across western North
Texas over the next several hours but should remain west of D10.
Gusty and erratic downburst winds will be possible with any storm
that develops. Quiet weather will return tonight, with VFR and SE
winds expected through the end of the period. Wind speeds will
remain near 10 knots or less.
Barnes
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 78 100 80 102 81 / 0 0 0 0 0
Waco 75 98 77 99 78 / 0 5 0 0 0
Paris 73 98 74 99 76 / 5 0 0 0 0
Denton 74 100 75 102 78 / 0 0 0 0 0
McKinney 74 98 75 100 77 / 5 0 0 0 0
Dallas 79 99 80 102 82 / 5 0 0 0 0
Terrell 74 99 76 102 78 / 5 5 0 0 0
Corsicana 75 98 76 100 78 / 0 5 0 0 0
Temple 73 97 75 99 75 / 5 5 0 0 0
Mineral Wells 72 102 74 104 76 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ091>095-100>104-
115>118-129>133-141>145-156>160-174-175.
&&
Hazardous weather outlook, Jul 14, 1:35 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
235 PM CDT Thu Jul 14 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
235 PM CDT Thu Jul 14 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected across Western North and Central Texas
through the afternoon and early evening. Severe wind gusts and
frequent lightning will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Temperatures in the 90s and triple digits are expected through the
first half of next week. Heat indices will peak around 100-108 each
afternoon.
Above normal grass fire activity will continue through next week
given the continued hot and dry conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 12:40 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
140 PM CDT Thu Jul 14 2022
TXZ091-141915-
Montague TX-
140 PM CDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of west central
Montague County through 215 PM CDT...
At 139 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bellevue, or 8 miles northwest of Bowie, moving southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of west central
Montague County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3360 9787 3352 9798 3370 9798 3371 9795
TIME...MOT...LOC 1839Z 059DEG 17KT 3361 9797
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HernandezSpecial weather statement, Jul 14, 12:54 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
154 PM CDT Thu Jul 14 2022
TXZ141>143-141930-
Mills TX-Comanche TX-Hamilton TX-
154 PM CDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of west central
Hamilton, northeastern Mills and south central Comanche Counties
through 230 PM CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gustine, or 10 miles southeast of Comanche, moving southwest at 25
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Hamilton, northeastern Mills and south central Comanche Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3169 9872 3170 9867 3175 9870 3178 9869
3191 9855 3177 9833 3165 9839 3157 9842
3159 9876
TIME...MOT...LOC 1854Z 025DEG 21KT 3178 9848
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
HernandezSpecial weather statement, Jul 14, 1:18 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
218 PM CDT Thu Jul 14 2022
TXZ129-141-141945-
Comanche TX-Eastland TX-
218 PM CDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of south central
Eastland and northwestern Comanche Counties through 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gorman, or 14 miles south of Eastland, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
De Leon and Gorman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3223 9887 3230 9867 3207 9851 3201 9884
TIME...MOT...LOC 1917Z 339DEG 12KT 3220 9874
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HernandezLocal storm report, Jul 14, 1:21 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
221 PM CDT THU JUL 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG 1 NE GLENN HEIGHTS 32.56N 96.85W
07/14/2022 DALLAS TX EMERGENCY MNGR
DELAYED REPORT: 600 BLOCK OF BEAR CREEK
VARIOUS REPORTS OF FENCES AND TREES DOWN.
TIME ESTIMATED BASED ON RADAR.
&&
BGSpecial weather statement, Jul 14, 1:56 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
256 PM CDT Thu Jul 14 2022
TXZ142-143-156-142030-
Mills TX-Lampasas TX-Hamilton TX-
256 PM CDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of southwestern
Hamilton, northern Lampasas and eastern Mills Counties through 330 PM
CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Goldthwaite, or 21 miles southwest of Hamilton, moving
south at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goldthwaite and Evant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3139 9870 3166 9846 3156 9819 3148 9815
3146 9818 3124 9803 3124 9857 3127 9858
3125 9860 3127 9862 3129 9860 3133 9859
3132 9860 3131 9863 3132 9862 3132 9864
3135 9864 3137 9865 3134 9870 3135 9871
TIME...MOT...LOC 1956Z 015DEG 24KT 3149 9838
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HernandezLocal storm report, Jul 14, 3:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
401 PM CDT THU JUL 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND DMG 6 SSW WAXAHACHIE 32.32N 96.89W
07/14/2022 ELLIS TX BROADCAST MEDIA
DELAYED REPORT: BARN BLOWN APART, TREES
DOWN, A FEW LARGE TREES UPROOTED THAT TOOK
POWER LINES DOWN OFF OF FM 876 A MILE OR SO
DOWN FROM BIGHAM ROAD. TIME ESTIMATED BASED
ON RADAR.
&&
BGWildfire, Young
- When
- July 14, 3:30 PM CST to July 17, 5:30 PM CST
- Where
- Young forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
The South Bend Fire burned 752 acres located west of Eliasville in the southwest part of the county.
Wildfire, Johnson
- When
- July 14, 3:30 PM CST to July 15, 5:30 PM CST
- Where
- Johnson forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
The Mustang Fire burned 390 acres north of Godley.
Wildfire, Limestone
- When
- July 16, 12:00 PM CST to July 17, 4:00 PM CST
- Where
- Limestone forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
The Powerhouse Fire burned 363 acres in northwest Limestone County.
Wildfire, Kaufman
- When
- July 17, 3:30 PM CST to July 19, 5:30 PM CST
- Where
- Kaufman forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
The King's Creek Fire burned 458 acres in an area southeast of Grays Prairie but north of CR 4061. One firefighter suffered heat-related illnesses.
Wildfire, Bosque
- When
- July 18, 2:15 AM CST to July 20, 6:00 PM CST
- Where
- Bosque forecast zone
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
The Stanifer Branch Fire burned 160 acres near Meridian, but structure losses included one abandoned home and 3 outbuildings.
Wildfire, Palo Pinto
- When
- July 18, 12:00 PM CST to July 24, 5:00 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
The 1148 Fire on the north shore of Possum Kingdom lake burned 457 acres and was started by an open trash container that ignited in the hot sun. The fire destroyed 5 homes and may have also damaged 5 other structures. One VFD fire truck was lost in the fire, too.
Wildfire, Somervell
- When
- July 18, 2:15 PM CST to July 31, 11:59 PM CST
- Where
- Somervell forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
The Chalk Mountain fire burned western portions of Somervell County north of US 67. It burned a total of 6,755 acres, and destroyed 16 homes and damaged 5 more homes. Several other outbuildings and small structures were lost, too. The fire continued to burn into early August.
Wildfire, Kaufman
- When
- July 19, 2:30 PM CST to July 21, 11:30 AM CST
- Where
- Kaufman forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- County Official
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
The East County Line fire burned 502 acres near Terrell on FM 2965. One firefighter suffered heat-related injury.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 18, 202264 deaths · 20 events
- Heat in Arizona, July 14, 20222 deaths · 1 event
- Flash Flood and Heavy Rain in Iowa, July 14 to 15, 2022$410,000 · 3 events
- Hail and Damaging Winds in Texas, July 14, 2022$121,000 · 1.25 in hail · 7 events
- Wildfire in Oklahoma, July 14, 2022$100,000 · 1 event
- Hail and Damaging Winds in New York, July 14, 2022$52,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Wind in South Carolina, July 14, 2022$60,000 · 50 kt wind · 4 events
- Damaging Winds in Connecticut, July 14, 2022$54,000 · 70 kt wind · 3 events
- Flash Flooding in Arizona, July 14, 2022$50,000 · 3 events
- Flash Flooding in North Carolina, July 14, 2022$50,000 · 3 events
- Lightning Strike in Minnesota, July 14, 2022$15,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, July 14, 20228 events